Open Access Case Study

Secondary Gluteal Abscess as Low Back Pain after Intramuscular Injection

Ka Ting Ng

International Journal of Medical and Pharmaceutical Case Reports, Page 106-109
DOI: 10.9734/IJMPCR/2015/12909

Intramuscular injection is a common procedure performed in healthcare settings. Improper technique of injection could expose patient to severe complications. I would like to present a case of secondary gluteal abscess as differential diagnosis of back pain resulting from administration of intramuscular injections on dorsogluteal region. The abscess triggered unresolved high grade fever and severe backache which was not relieved by any painkiller medications. The gluteal mass was red, warm and tender on palpation. Blood test showed elevated white blood cell count. Needle aspiration was done on gluteal abscess and the specimen was sent for culture and sensitivity test. Then, the patient was treated with the most sensitive antibiotic after the result of culture and sensitivity test. Hence, greater awareness on sterile practice of intramuscular injection should be instilled among healthcare workers to minimize this complication.

Open Access Case Study

EBV-Positive Grey Zone Lymphoma in an HIV Infected Man from Kampala, Uganda: Case Report

L. K. Tumwine, J. Orem, L. W. Ayers

International Journal of Medical and Pharmaceutical Case Reports, Page 110-116
DOI: 10.9734/IJMPCR/2015/13625

Aim: We describe the clinical, histopathological and immunophenotypic characteristics of an HIV-infected adult man on antiretroviral therapy who presented with an EBV-positive grey zone lymphoma.
Case Presentation: A 56-year-old HIV infected man from Uganda presented with a four month history of progressive abdominal swelling and B-symptoms. He was on highly active antiretroviral therapy (HAART) and cotrimoxazole. He was afebrile (36.9°C), severely wasted (BMI 14.8), and mildly anaemic. On physical examination, he had a 15 by 8 cm mass in the hypogastrium and umbilical region.
The total white cell count was 8.3X103/µL; neutrophils, 5.72X103/µL; haemoglobin 11.1g/dL, platelets 528X103/µL, LDH 197 IU/L and CD4 367/µL. Abdominal ultrasound and CT scan showed a tumour involving the mesentery, jejunum and mid ileum. At laparotomy, a biopsy was taken, fixed, processed and stained with Haematoxylin & Eosin (H & E). Histopathology demonstrated large pleomorphic cells admixed with inflammatory smaller cells, Reed-Sternberg-like cell variants and frequent abnormal mitoses. Biomarkers CD20, PAX5, CD30 were positive but ALK negative (immunohistochemistry and strong EBER positivity in situ hybridization. The patient improved on modified CHOP (cyclophosphamide, doxorubicin, vincristine, and prednisolone) therapy.
Discussion: The tumour had features intermediate between mediastinal large B cell lymphoma and classical Hodgkin lymphoma. Conclusion: We present a case of EBV-positive grey zone lymphoma in an HIV-infected man on HAART therapy diagnosed and treated in a resource constrained medical setting. The histological features are unusual and represent a low incidence lymphoma that is recognized by mixed features reminiscent of Hodgkin’s lymphoma and mediastinal large B-cell lymphoma.

Open Access Case Study

Bridge Therapy with Intravenous Antiepileptic for Optimizing Oral Antiepileptic Drugs

Ayako Senju, Masayuki Shimono, Masahiro Ishii, Tomofumi Fukuda, Yumeko Matsuda, Shiho Takano, Naoki Shiota, Koich Kusuhara

International Journal of Medical and Pharmaceutical Case Reports, Page 117-121
DOI: 10.9734/IJMPCR/2015/14163

A seven year old patient with intractable epilepsy was admitted to our hospital. We used intravenous (IV) antiepileptic drug (AED) regimen to optimize the oral AEDs by adding newer AEDs, which have been reported to be beneficial when compared to older AEDs in controlling seizures. The patient was diagnosed with myoclonic, absence, astatic and tonic seizures. He was already on six oral AEDs, and we speculated that his seizures were intractable as he was on AED polytherapy. Therefore we substituted with newer AEDs and simultaneously treated with an IV AED as a base therapy (AED adjustment). The patient’s EEG was exacerbated when slow infusion Midazolam (MDL) at 0.1 mg/kg/dose and Phenobarbital at 10 mg/kg/dose was used. Fosphenytoin sodium hydrate (fos-PHT) was the only IV AED which improved the patient’s EEG. He had no seizures with IV fos-PHT at 10 mg/kg/day. We continued with treatment with Sodium valproate and stopped other five oral AEDs and did not notice any withdrawal effects or seizure exacerbation. Slow infusion of MDL (0.1 mg/kg/dose) improved his EEG significantly in a week, so we decided to stop fos-PHT and continue IV MDL 0.1 mg/kg/hr. Later, we gradually decreased the dose of MDL and choose oral AEDs in accordance with his seizure type. This reduced his oral AEDs to three.
This case suggests that: 1) use of IV AED as a base therapy, can adjust patients’ AED treatment safely in a short period; and 2) In this particular case, newer AEDs was ineffective when administered along with AED polytherapy. Reducing the number oral AEDs administered to patients is a crucial goal when reassessing their oral AED regimen.

Open Access Case Study

Sodium Nitroprusside Toxicity in a Young Infant Following Cardiac Surgery

Davide Silvagni, Marco Bolognani, Maria A. Prioli, Giovanni Battista Luciani, Pierantonio Santuz, Paolo Biban

International Journal of Medical and Pharmaceutical Case Reports, Page 122-125
DOI: 10.9734/IJMPCR/2015/14420

Adverse effects associated with sodium nitroprusside (SNP) administration are rarely observed in children. Monitoring of metabolic changes appears to be the most sensitive and accurate indicator of early toxicity. We report a case of acute toxicity in a 3-month-old boy treated with high-dose SNP infusion for systemic hypertension after elective coarctectomy, who developed seizures and severe lactic acidosis. We suggest blood lactate levels and base excess levels should be carefully monitored during SNP treatment in children, in order to detect early signs of toxicity, particularly when using high infusion rates.

Open Access Case Study

Favorable Outcome of Budd-Chiari Syndrome in Acute Promyelocytic Leukemia

Colovic Natasa, Suvajdzic Nada, Vidovic Ana, Djunic Irena, Tomin Dragica

International Journal of Medical and Pharmaceutical Case Reports, Page 126-130
DOI: 10.9734/IJMPCR/2015/13812

Acute promyelocytic leukemia (APL) is characterized by severe haemorrhagic diathesis as the major cause of treatment failure and fatal outcome. Less frequently the patient may either present with thrombosis or it may complicate remission induction therapy. We present a 49-year-old female with a low-risk APL, with translocation t(15;17), bcr3 isoform transcript, and an aberrant immunophenotype expression of CD2 and CD56 antigens. She developed thrombosis of the left hepatic vein during remission induction with idarubicin and all-trans-retinoic acid(ATRA). She received prophylaxis with low molecular weight heparin (LMWH). After four months of anticoagulant therapy, Doppler ultrasonography showed a complete recanalisation of the left hepatic vein. Besides APL, she had a thrombophylia, methylentetrahydrofolate reductase (C677T) gene mutation which contributed as an extra risk factor towards thrombosis. The patient achieved complete cytologic, cytogenetic and molecular remission after completing antileukemic treatment combined with a LMWH.
In patients diagnosed with APL and concomitant thrombotic events, the screening test for inherited and/or acquired thrombophilia are highly recommended.